Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Wilmington, OH

May 20, 2018Preble County, Ohio; Union County, Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2018, 5:38 PM EDT for Preble County, Ohio; Union County, Wayne County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 5:38 PM EDT (21:38 UTC)
Expired
May 20, 2018, 6:15 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Union County, IN, Wayne County, IN, Preble County, OH

The radar

The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:51 PM EDTHAIL 0.756 W Richmond, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS51 KILN 202138
SVRILN
INC161-177-OHC135-202215-
/O.NEW.KILN.SV.W.0045.180520T2138Z-180520T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
538 PM EDT SUN MAY 20 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Wayne County in east central Indiana...
  Northeastern Union County in east central Indiana...
  Northwestern Preble County in west central Ohio...

* Until 615 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located over Centerville,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Richmond, Centerville, New Paris, Abington, Greens Fork, Spring
  Grove, Boston, Richmond Municipal Airport, Witts Station, West
  Florence, Middleboro, Interstate 70 at Exit 145, Sugar Valley,
  Williamsburg, New Hope and Lake Lakengren.

This includes the following Interstates...
 I-70 in Indiana between mile markers 141 and 156.
 I-70 in Ohio between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3997 8500 3986 8463 3965 8472 3966 8478
      3968 8484 3972 8495 3980 8512
TIME...MOT...LOC 2138Z 296DEG 32KT 3985 8498 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
3 follow-up statements
944 
WWUS51 KILN 202150
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
550 PM EDT SUN MAY 20 2018

INC161-177-OHC135-202215-
/O.CON.KILN.SV.W.0045.000000T0000Z-180520T2215Z/
Wayne IN-Union IN-Preble OH-
550 PM EDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN WAYNE...NORTHEASTERN UNION COUNTIES IN EAST CENTRAL
INDIANA AND NORTHWESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO...

At 550 PM EDT, a severe thunderstorm was located over Richmond,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Richmond, Centerville, New Paris, Abington, Spring Grove, Boston,
Richmond Municipal Airport, Witts Station, West Florence, Middleboro,
Sugar Valley, New Hope and Lake Lakengren.

This includes the following Interstates...
 I-70 in Indiana between mile markers 146 and 156.
 I-70 in Ohio between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3986 8463 3965 8472 3966 8478 3968 8484
      3972 8495 3978 8508 3994 8489
TIME...MOT...LOC 2150Z 296DEG 32KT 3980 8485 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
200 
WWUS51 KILN 202202
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
602 PM EDT SUN MAY 20 2018

INC161-177-OHC135-202215-
/O.CON.KILN.SV.W.0045.000000T0000Z-180520T2215Z/
Wayne IN-Union IN-Preble OH-
602 PM EDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN WAYNE...NORTHEASTERN UNION COUNTIES IN EAST CENTRAL
INDIANA AND NORTHWESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO...

At 601 PM EDT, a severe thunderstorm was located near Eaton, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Richmond, Abington, Boston, Richmond Municipal Airport, Witts
Station, West Florence, Sugar Valley, New Hope and Lake Lakengren.

This includes I-70 in Ohio between mile markers 1 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3965 8472 3966 8478 3968 8484 3973 8496
      3974 8500 3985 8476 3981 8465
TIME...MOT...LOC 2201Z 296DEG 32KT 3975 8473 

HAIL...1.00IN
WIND...60MPH
 
$$

Novak
271 
WWUS51 KILN 202212
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
612 PM EDT SUN MAY 20 2018

INC161-177-OHC135-202222-
/O.EXP.KILN.SV.W.0045.000000T0000Z-180520T2215Z/
Wayne IN-Union IN-Preble OH-
612 PM EDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE...
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA AND NORTHWESTERN
PREBLE COUNTIES IN WEST CENTRAL OHIO WILL EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
Preble County.

LAT...LON 3965 8472 3966 8478 3968 8484 3973 8496
      3974 8500 3985 8476 3981 8465
TIME...MOT...LOC 2212Z 296DEG 32KT 3971 8463 

$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:14 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 20, 4:14 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
414 PM EDT Sun May 20 2018

.SYNOPSIS...
An east-west front extending across the region will lift north
on Monday as low pressure moves across the lower Great Lakes. As
the low progresses east, a trailing cold front will cross the
area late Monday night into Tuesday. High pressure will build in
behind this front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Weak boundary continues to bisect the forecast area. Dew points
are pooled along this which also corresponds with the cumulus
field. Forcing is quite weak, but there remain indications that
some convection could develop late this afternoon and continue
into evening. DCAPE has been increasing, so if storms can form,
then there will be the potential for strong to damaging wind
gusts through the remaining daylight hours.

Additional elevated showers and thunderstorms may develop
generally along the I-70 corridor in the overnight hours. MOS
seems to have a reasonable handle on lows.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Boundary will lift north on Monday as low pressure moves towards
the lower tip of Lake Michigan. Scattered to numerous showers
and thunderstorms will occur with this boundary. Some convection
will remain possible in the warm sector with better coverage
late in the day into the evening along a pre-frontal trough.
There is quite a bit of uncertainty in terms of how much
instability will occur in the warm sector as well as the timing
of the pre-frontal trough. A later arrival of the trough will
mean that instability will be starting to wane as stronger-
forced storms move in to the area. Any of the more robust
storms could result in a damaging wind threat during the
afternoon and evening. Showers and some thunderstorms will
remain possible through the remainder of the night.

Generally went a bit above guidance for temperatures.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Active weather pattern to continue through early next week with
ILN/s FA on the periphery of mid/upper level ridging.

Mid level shortwave to induce a surface wave that tracks through the
area Monday night and Tuesday. This will allow an associated surface
front to drop southeast through the Ohio Valley Tuesday. This will
offer a continued threat for showers and thunderstorms. Warm
temperatures to continue with Tuesdays highs from the upper 70s
northwest to the lower 80s southeast.

Northwest flow aloft to develop with surface high pressure building
into the Great Lakes. A lingering chance for showers/thunderstorms
will persisting the southeast early Wednesday, otherwise expect dry
weather. Expect highs Wednesday in the upper 70s to lower 80s.

The surface high will build southeast with continued dry weather
Thursday. Above normal temperatures with highs from near 80 north to
the lower/middle 80s south.

Southerly low level flow develops on the backside of retreating sfc
high pressure Friday with mid level ridging building into the Ohio
Valley. Temperatures will warm up with highs in the lower and middle
80s.

Mid level flow backs ahead of a developing trof with moisture
increasing Friday night. Will mention chance pops for showers and
thunderstorms Friday night west and across the entire area Saturday.
Warm temperatures to continue with highs Saturday generally in the
middle 80s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions are expected through at least the first half of
the TAF period outside of any convection. And at this point, the
probability of a storm impacting any of the terminals is too low
to include lower conditions in the forecast. But VC has been
used where appropriate to indicated when the better chance of
precipitation is. After 06Z some mist/fog may develop and
reduce visibilities. In addition, stratus is possible near the
weak boundary remaining across the area. Conditions will improve
to VFR late in the period.

OUTLOOK...Thunderstorms possible through Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, May 20, 4:18 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 PM EDT Sun May 20 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms remain possible late this afternoon into early this
evening. If storms develop, they could result in strong to damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday afternoon and evening will have the potential to
produce strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 4:54 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT SUN MAY 20 2018

INZ050-059-OHZ060-202145-
Union IN-Wayne IN-Preble OH-
454 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL
PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT...

At 454 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Richmond, Eaton, Camden, New Paris, West Alexandria, Gratis, Spring
Grove, Boston, Richmond Municipal Airport, Oklahoma, West Florence,
Middleboro, Wheatville, Interstate 70 at US Route 127, Muttonville,
Sugar Valley, Lake Lakengren and New Hope.

This includes the following Interstates...
 I-70 in Indiana between mile markers 149 and 156.
 I-70 in Ohio between mile markers 0 and 11.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8490 3980 8448 3959 8448 3976 8500
TIME...MOT...LOC 2054Z 295DEG 22KT 3981 8487

Novak
Special weather statement, May 20, 5:20 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
520 PM EDT SUN MAY 20 2018

INZ050-202200-
Wayne IN-
520 PM EDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 600 PM EDT...

At 520 PM EDT, radar indicated a strong thunderstorm over Hagerstown,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Economy, Middleboro,
Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 153.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3987 8522 3987 8520 3998 8518 4000 8510
      3993 8481 3973 8492 3973 8494 3983 8522
TIME...MOT...LOC 2120Z 295DEG 24KT 3992 8516

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:54 PM EDTSpecial Weather StatementILNPreble51 min
May 20, 5:08 PM EDTSevere Thunderstorm WarningILNPreble37 min
May 20, 5:43 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren47 min
May 20, 6:29 PM EDTSevere Thunderstorm WarningILNButler, Warren31 min
May 20, 6:57 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Warren33 min
May 20, 7:04 PM EDTSpecial Weather StatementILNBrown41 min
May 20, 7:19 PM EDTSpecial Weather StatementILNClermont26 min
May 20, 7:30 PM EDTSpecial Weather StatementILNClermont45 min
May 20, 7:41 PM EDTSpecial Weather StatementILNBrown49 min
May 20, 7:49 PM EDTSevere Thunderstorm WarningILNBrown, Clermont26 min
May 20, 5:20 PM EDTSpecial Weather StatementILNWayne40 min
May 20, 6:11 PM EDTSpecial Weather StatementILNUnion49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.